English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Flowing maps to minimal surfaces

MPS-Authors
/persons/resource/persons61163

Rupflin,  Melanie
Geometric Analysis and Gravitation, AEI-Golm, MPI for Gravitational Physics, Max Planck Society;

Locator
There are no locators available
Fulltext (public)

1205.6298
(Preprint), 249KB

Supplementary Material (public)
There is no public supplementary material available
Citation

Rupflin, M., & Topping, P. M. (2016). Flowing maps to minimal surfaces. American Journal of Mathematics, 138(4), 1095-1115. doi:10.1353/ajm.2016.0035.


Cite as: http://hdl.handle.net/11858/00-001M-0000-000F-D251-3
Abstract
We introduce a flow of maps from a compact surface of arbitrary genus to an arbitrary Riemannian manifold which has elements in common with both the harmonic map flow and the mean curvature flow, but is more effective at finding minimal surfaces. In the genus 0 case, our flow is just the harmonic map flow, and it tries to find branched minimal 2-spheres as in Sacks-Uhlenbeck and Struwe etc. In the genus 1 case, we show that our flow is exactly equivalent to that considered by Ding-Li-Lui. In general, we recover the result of Schoen-Yau and Sacks-Uhlenbeck that an incompressible map from a surface can be adjusted to a branched minimal immersion with the same action on $\pi_1$, and this minimal immersion will be homotopic to the original map in the case that $\pi_2=0$.